Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 19, 2002, 9:52 PM EST for Miami County, Indiana. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 9:52 PM EST (02:52 UTC)
- Expired
- Apr 19, 2002, 10:50 PM EST
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Miami County, IN
The radar
The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 10:15 PM EST | Hail 0.75 | Peru, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 200252 SVRFWA INC103-200345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 949 PM EST FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN INDIANA * UNTIL 1050 PM EST * AT 949 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF BUNKER HILL...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BUNKER HILL PERU MEXICO GRISSOM AIR BASE THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4099 8615 4059 8615 4059 8595 4099 8598
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:54 PM EST, 7 hours 58 minutes earlier.
Area forecast discussion, Apr 19, 1:54 PM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 154 PM EST FRI APR 19 2002 SHORT TERM DISCUSSION... SEVERAL WEAK DISTURBANCES PROGGED BY MODELS TO RIDE ALONG FRONT... STRONGEST WAVE WILL BE SAT NIGHT WITH BETTER UPPER SUPPORT AND MOISTURE. FOR TONIGHT...FRONT NOW SAGGING OUT OF CWA AND THUNDERSTORM THREAT SHOULD END FOR MOST OF CWA BY ISSUANCE TIME OR JUST AFTER. SINCE NOTHING NOTED SO FAR ON 88D AND JUST TOWERING CUMULUS ON SATELLITE...DO NOT PLAN ON KEEPING THUNDER MENTION IN FOR THIS EVENING. WEAK IMPULSE ALONG FRONT IN AR/MO REGION TO MOVE ALONG FRONT OVERNIGHT. UPPER SUPPORT WEAK AND MOISTURE LIMITED AS LOW LEVEL FLOW BECOMES DRY NORTHEAST. AVN AND ETA APPEAR TO MOVE MOISTURE TOO FAR NORTH IN COLD AIR...BUT WITH PROXIMITY OF FRONT AND FOR CONSISTENCY...WILL CONTINUE LOW CHANCE POPS OVERNIGHT. SATURDAY STILL LOOKING DRY. EXCEPTION STILL MAY BE SOUTHEAST AREAS WHERE LINGERING SHOWERS FROM SFC WAVE LINGER. DO NOT PLAN TO ADD POPS FOR SATURDAY AT THIS TIME. MODEL TIME HEIGHT CROSS SECTIONS INDICATE SOME DRYING DURING THE DAY SO SKIES TO BECOME PARTLY CLOUDY....THEN INCREASING CLOUDS AGAIN SAT NIGHT AHEAD OF NEXT WAVE. MODELS A LITTLE SLOWER AND THEREFORE WL DROP POPS INTO THE CHC CATEGORY EASTERN AREAS AND CONTINUE LIKELY POPS IN THE WEST. TEMPERATURE AND THICKNESS SCHEMES INDICATE SOME MIXED PRECIPITATION POSSIBLE AT ONSET AND STRONG OMEGA WOULD HELP DYNAMICALLY COOL AS WELL. TIMING OF ONSET OF PCPN AND WARM AIR ADVECTION WILL BE KEY. SINCE NOT EXPECTING ANY ACCUMS OR PROBLEMS DUE TO WARM SURFACE LAYER...WL HOLD OFF MENTION RIGHT NOW. WITH CLOUDS AND PRECIPITATION...SUNDAY IS LOOKING TO BE A VERY COOL DAY. EXTENDED DISCUSSION... HIGH PRESSURE WILL KEEP THINGS DRY ON TUESDAY. WEDNESDAY GOOD SYSTEM SWEEPS THROUGH THE GREAT LAKES WITH FRONTAL PASSAGE LATE WEDNESDAY ACCOMPANIED BY SHOWERS. MRF HAS SLOWED THIS FEATURE DOWN FROM ITS LAST RUN. WILL KEEP THURSDAY DRY FOR NOW AS SYSTEM CLEARS OUT TO THE EAST BUT WOULD NOT BE SURPRISED TO SEE CHANCE OF PRECIPITATION ADDED EVENTUALLY...ESPECIALLY FOR THURSDAY MORNING IN OHIO. HIGH PRESSURE RETURNS ON FRIDAY. .IWX...NONE. LASHLEY/12
In the hours before
Special weather statement, Apr 19, 6:50 PM EST, 3 hours 2 minutes before
OHZ016-024-025-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 650 PM EST FRI APR 19 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING NORTHWEST OHIO COUNTIES... PUTNAM...VAN WERT AND ALLEN.
Local storm report, Apr 19, 9:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EST FRI APR 19 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM 5 SSW BROOKSTON IN .75 INCH HAIL
04/19/02 WHITE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:06 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 44 min |
| Apr 19, 9:34 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 56 min |
| Apr 19, 9:43 PM EST | Severe Thunderstorm Warning | IWX | Cass | 67 min |
| Apr 19, 10:08 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 52 min |
| Apr 19, 10:20 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.